Alert archive / Pennsylvania / Wind Advisories in 2010

Wind Advisory 7, NWS State College, PA

November 30, 2010Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Nov 30, 2010, 4:21 AM EST for Cambria County, Somerset County, Pennsylvania. It took effect at Nov 30, 2010, 7:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2010, 4:21 AM EST (09:21 UTC)
In effect from
Nov 30, 2010, 7:00 AM EST
Expired
Nov 30, 2010, 10:00 PM EST
In force
15 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WWUS71 KCTP 300921
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EST TUE NOV 30 2010

PAZ024-033-010300-
/O.NEW.KCTP.WI.Y.0007.101130T1200Z-101201T0300Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
421 AM EST TUE NOV 30 2010

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

* LOCATION...RIDGETOPS ALONG THE LAUREL HIGHLANDS

* WINDS...GUSTS 45-50 MPH

* TIMING...WIND GUSTS WILL INCREASE THROUGH THE AFTERNOON AND
  EVENING BEFORE SUBSIDING TONIGHT.

* IMPACTS...DOWNED TREES...LOCALIZED POWER OUTAGES AND DIFFICULT
  DRIVING ESPECIALLY IN OPEN AREAS AND ACROSS BRIDGES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

MS
1 follow-up statement
199 
WWUS71 KCTP 010258
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 PM EST TUE NOV 30 2010

PAZ024-033-010400-
/O.EXP.KCTP.WI.Y.0007.000000T0000Z-101201T0300Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
958 PM EST TUE NOV 30 2010

...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING. 

ALTHOUGH WINDY CONDITIONS WILL CONTINUE TONIGHT WITH GUSTS NEAR 40
ON THE RIDGETOPS...GUSTS ARE NOT EXPECTED TO EXCEED ADVISORY
CRITERIA.

$$

RXR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 1:35 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 30, 1:35 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 AM EST TUE NOV 30 2010

.SYNOPSIS...
A STRONG FRONTAL SYSTEM ASSOCIATED WITH A DEEP AREA OF LOW
PRESSURE LIFTING NORTHEAST THROUGH THE WESTERN GREAT LAKES TOWARD
HUDSON BAY WILL PUSH SLOWLY EAST ACROSS THE OHIO VALLEY AND CROSS
CENTRAL PENNSYLVANIA TONIGHT INTO EARLY WEDNESDAY. THIS SYSTEM
WILL BE ACCOMPANIED BY HEAVY RAIN AND GUSTY WINDS. COLDER AIR WILL
SWEEP INTO THE AREA BEHIND THE FRONT AND WILL CHANGE RAIN TO SNOW
SHOWERS OVER THE WESTERN HIGHLANDS AND CENTRAL MOUNTAINS.
UNSEASONABLY MILD TEMPERATURES ARE FORECAST AHEAD OF THE FRONT
WITH MUCH COLDER POST-FRONTAL WEATHER LASTING THROUGH LATE IN THE
WEEK. PERSISTENT NORTHWEST FLOW SHOULD CONTINUE TO PRODUCE
OCCASIONAL LAKE EFFECT AND UPSLOPE SNOW SHOWERS OVER THE NORTHERN
MOUNTAINS AND LAUREL HIGHLANDS INTO THE FIRST HALF OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HAVE LOWERED MIN TEMPS ACROSS EASTERN PA...WHERE A MOSTLY CLEAR
SKY AND LGT WIND ARE ALLOWING TEMPS TO TUMBLE QUICKLY THIS
EVENING /THV ALREADY DOWN TO 29F AT 01Z/. INCREASING CLOUD COVER
AFTER MIDNIGHT SHOULD RESULT IN STEADY OR SLOWLY RISING TEMPS
AFTER 06Z.

RADIATIONAL COOLING RESULTING IN LOW DWPT DEPRESSIONS EARLY THIS
EVENING ACROSS OUR SE ZONES...AND LATEST NAM/HRRR BOTH INDICATING
THE POSSIBILITY OF PATCHY FOG ACROSS THE SUSQ VALLEY LATER
TONIGHT.

SSWLY 850MB LOW LEVEL JET AND ASSOCIATED WAA CURRENTLY PRODUCING A
SHIELD OF RAIN ACROSS THE OHIO VALLEY. LATEST MDL DATA SUGGESTS
ARRIVAL OF RAIN ACROSS THE WESTERN/CENTRAL MTNS ARND DAWN.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
THIS PERIOD WILL CONTAIN THE MOST SIGNIFICANT WEATHER OF THE
UPCOMING 7 DAYS. SHORT RANGE MODELS AGREE IN TAKING A DEEP PRIMARY
STORM UP THROUGH THE WESTERN GR LAKES WITH THE TRAILING FRONT
SLOWING AND BECOMING ACTIVE OVER THE SOUTHERN APPALACHIANS...WITH
A WAVE FORECAST TO FORM AND MOVE UP THE EASTERN SEABOARD.

THE UPPER TROUGH IS EXPECTED TO TAKE ON AN INCREASINGLY NEGATIVE
TILT ALLOWING FOR THE APPROACH OF AN INTENSIFYING COUPLED UPPER
JET STREAK PATTERN. WE HAVE SEEN THIS PATTERN MANY TIMES IN THE
PAST...WITH THE POTENTIAL FOR THE DEVELOPMENT OF A DUAL THREAT OF
HEAVY RAINS ALONG WITH LOCALLY STRONG-DAMAGING WIND GUSTS.

WHILE SURFACE BASED INSTABILITY IS FCST TO BE MARGINAL WITH
MODELS CONFINING CAPES WELL TO THE SOUTH OF THE REGION...THE
STRONG UPPER JET DYNAMICS RESULT IN THE FORECAST DEVELOPMENT OF
WIDESPREAD ELEVATED CONVECTIVE AND INERTIAL INSTABILITY. SO WHILE IT
WILL LIKELY BE HARD TO GENERATE DEEP UPRIGHT CONVECTION...ANY LOW
TOPPED ORGANIZED SHOWERS WILL HAVE THE POTENTIAL TO TAP THE HIGH
SPEED AIR JUST OFF THE SURFACE CAUSING STRONG WIND GUSTS.

RAIN WILL BECOME STEADIER LATE TUESDAY MORNING/AFTERNOON...AND
COULD BECOME HEAVY AT TIMES TUESDAY EVENING INTO WEDNESDAY
MORNING. THE LONG DURATION OF HIGHLY ANOMALOUS PWAT AND STRONG
SOUTHERLY 925-850 MB WINDS HINTS AT THE POTENTIAL FOR FLOODING
ALONG SOME SMALL STREAMS AND CREEKS ACROSS THE CWA. AS A RESULT
WE WILL BE ISSUING A FLOOD WATCH STARING LATE TUESDAY RUNNING INTO
WEDNESDAY.

TEMPS SHOULD STEADILY RISE FROM EARLY TUESDAY THROUGH LATE
TUESDAY NIGHT ACROSS THE WEST...AND MID MORNING IN THE EAST AHEAD
OF THE STRONG COLD FRONT.

MAX TEMPS TUESDAY IN THE UPPER 40S TO LOWER 50S WILL BE 8-10F ABOVE
NORMAL. STEADY OR SLIGHTLY RISING TEMPS...AND MINS TUESDAY NIGHT
SHOULD BE A WHOPPING 10-20 DEG ABOVE NORMAL.

CURRENT TIMING HAS THE COLD FRONT SLICING THROUGH THE SUSQ VALLEY
EARLY WEDNESDAY. A LINGERING...SEVERAL HOUR PERIOD OF LIGHT TO
MODERATE RAIN WILL GRADUALLY WIND DOWN AS THE SURFACE WAVE MOVES
AWAY. THE PRECIP COULD MIX WITH OR CHANGE TO SNOW IN THE WEST AS
COLDER FOLLOWS CLOSELY ON THE HEELS OF THE DEPARTING LOW. THE
HIGHER TERRAIN COULD SEE ANYWHERE FROM A COATING TO AN INCH OR TWO
OF SNOW WHILE SNOWFALL POTENTIAL FURTHER EAST WILL BE MUCH LESS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS SEEM IN FAIRLY GOOD AGREEMENT IN LARGE SCALE
FEATURES FOR THE FIRST HALF OF THE LONG TERM. THE UPPER PATTERN
FEATURES A SHARP TROUGH SWINGING THROUGH ON WED WHICH THEN
TRANSITIONS INTO A BROADER TROUGH WHICH SETTLES INTO PLACE OVER THE
EASTERN THIRD/HALF OF NORTH AMERICA. A PRETTY STRONG SHOT OF PACIFIC
ENERGY SHOULD THEN ROLL OVER THE ROCKIES AND BRING A SYSTEM - NOT
UNLIKE A CLIPPER - THROUGH THE PLAINS/MIDWEST LATE IN THE WEEK.

MEANWHILE...A WAVE DEVELOPS ALONG THE OLD COLD FRONT OFF THE EAST
COAST. THIS WAVE WILL MOST LIKELY BE SIGNIFICANT ENOUGH TO WRAP UP A
BIG STORM OVER NEW ENGLAND AND THE CANADIAN MARITIMES. THIS
NOR EASTER WOULD ONLY REINFORCE THE NORTHERLY FLOW OF COLD AIR INTO
THE LOCAL AREA...KEEPING 8H TEMPS WELL BELOW FREEZING WITH -10C IN
THE NORTH COUNTRY AND -4C IN THE SOUTHERN TIER. OUR PARCEL
TRAJECTORIES WILL BE ACROSS THE 10 TO 12 INCH SNOWPACK OVER NORTHERN
ONTARIO. THUS...ANY PRECIP WOULD BE SNOW AND S:W RATIOS COULD BE A
LITTLE FLUFFY FOR EARLY DEC. THE NORTH/NORTHWESTERLY FLOW ALOFT
COULD PUSH THE SURFACE LOW OF THE PLAINS STORM/CLIPPER JUST TO OUR
SOUTH AND PRODUCE A LIGHT SNOWFALL FOR ALL OF THE STATE OVER THE
WEEKEND. BUT - AND THERE IS ALWAYS A BUT AT DAYS 5/6 - THIS IS ALSO
ABOUT THE TIME THAT THE SOLUTIONS OF THE VARIOUS MODELS AND THE
PLETHORA OF ENSEMBLE PERTURBATIONS DIVERGE ON THE PATTERN AND THE
RESULTANT TRACK OF THE PLAINS STORM. POSSIBLE TIMING DIFFERENCES
ALSO KEEP POPS FROM GROWING TOO HIGH DURING ANY ONE 12 HOUR PERIOD.

AT THE VERY END OF THE PERIOD...ANOTHER STORM CAUGHT IN THE
WESTERLIES WITH A DECENT MOISTURE FEED IS SEEN TO MOVE THROUGH THE
MIDWEST. THAT STORM MAY GO WELL TO OUR SOUTH...BUT IT IS DAY 7.

BASICALLY - CHANCE POPS FOR SNOW ARE IN ORDER FOR MOST OF THE
EXTENDED PERIODS IN THE NW DUE TO THE ALMOST CONSTANT FAVORABLE FLOW
OVER THE LAKES. OVER THE REST OF THE AREA...THE HIGHER /BUT STILL IN
CHANCE OR SLIGHT CHANCE RANGE/ POPS WOULD BE CENTERED OVER SAT/SUN
DUE TO THE POSSIBILITY OF THE CLIPPER PASSING SOMEWHERE CLOSE. THE
COLD AIR SETTLES IN FOR THE LONG HAUL KEEPING TEMPS BELOW NORMALS
THROUGH THE ENTIRE PERIOD. THUS...ANY PRECIP WOULD BE SNOW AND S:W
RATIOS COULD BE A LITTLE FLUFFY FOR EARLY DEC.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR/MVFR CONDITIONS WILL DETERIORATE TO IFR/LIFR THROUGH TODAY
AND CONTINUE TONIGHT AS VERY STRONG SLY LOW LEVEL WINDS COMBINE
WITH DEEP ATM LIFT AND FRONTAL FORCING TO PRODUCE MODERATE TO
HEAVY RAINS OVER CENTRAL PENNSYLVANIA. EXPECT COVERAGE AND
INTENSITY OF RNFL TO INCREASE INTO THE AFTN WITH HEAVIER RAINS
DEVELOPING THIS EVENING AND TONIGHT. IN ADDITION...ISOLATED STRONG
WIND GUSTS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE TONIGHT AS THE
MAIN FRONTAL SYSTEM CROSSES THE REGION. LLWS WILL CONTINUE THROUGH
MOST OF THE PERIOD AS SOUTHERLY WINDS INCREASE FROM 30-45KTS EARLY
THIS MORNING TO 55-70KTS DURING THE DAY AND INTO TONIGHT. COLDER
AIR WRAPPING INTO THE AREA IN THE WAKE OF THE FROPA WILL CHANGE
RAIN TO SNOW SHOWERS OVER THE WESTERN HIGHLANDS AND CENTRAL
MOUNTAINS BY WEDNESDAY AFTERNOON. TYPICAL COLD SEASON POST-
FRONTAL WEATHER PATTERN WILL BRING LAKE EFFECT AND UPSLOPE SNOW
SHOWERS AND ASSOCIATED MVFR/IFR CIGS AND VSBYS INTO BFD AND JST
WED NGT INTO THURSDAY...WHILE AREAS SOUTH AND EAST OF THE
ALLEGHENY PLATEAU IMPROVE TO HIGH MVFR/VFR.

OUTLOOK...
THUR-SAT...MVFR/IFR WESTERN SXNS WITH OCNL LAKE EFFECT/UPSLOPE SNOW
SHOWERS. MVFR/VFR CENTRAL AND EASTERN AIRFIELDS WITH AN BRIEF SNOW
SHOWER POSSIBLE MAINLY WEST OF IPT-MDT.

&&

.HYDROLOGY...
WIDESPREAD 2-3 INCH...STORM TOTAL RAINFALL EXPECTED TUESDAY
THROUGH EARLY WEDNESDAY AFTERNOON. POTENTIAL EXISTS FOR LOCALIZED
3-4 INCHES AMOUNTS...WHICH WOULD BRING MINOR FLOODING TO SOME
STREAMS AND CREEKS. WILL BE ISSUING A FLOOD WATCH FOR LATE TUESDAY
THROUGH THE DAY WEDNESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING FOR
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066.

&&

SYNOPSIS...LA CORTE/STEINBUGL
NEAR TERM...FITZGERALD
SHORT TERM...LA CORTE
LONG TERM...DANGELO
AVIATION...STEINBUGL
HYDROLOGY...LA CORTE
Hazardous weather outlook, Nov 30, 3:48 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 AM EST TUE NOV 30 2010

PAZ024-033-010900-
CAMBRIA-SOMERSET-
348 AM EST TUE NOV 30 2010

...WIND ADVISORY IN EFFECT FROM 7 PM TO 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-010900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
348 AM EST TUE NOV 30 2010

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Pennsylvania, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.